Tornadoes · United States · Iowa · 2011

EF1 tornado, Ricketts, Iowa, April 9, 2011

This EF1 tornado ran 0.7 miles across Crawford County on April 9, 2011, touching down at 7:37 PM CDT and reaching 75 yards wide. It killed nobody, and did $25,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
April 9, 2011
Touchdown
7:37 PM CDT (00:37 UTC)
Lifted
7:38 PM CDT (00:38 UTC)
On the ground
1 minutes
Path length
0.7 miles (1.1 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
Property damage
$25,000
County
Crawford County
Touchdown point
42.196, -95.649
Lift-off point
42.201, -95.638
Record number
1104091837-01

The damage survey

70 damage points were recorded along this path by NWS OAX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF3. The highest wind the damage implies is 155 mph.

  • .Also corn stubble in trees
  • .trees snappes, corn stubble pulled up
  • .numerous tress branvches gone. big tree uprooted.
  • .Building collapsed.beams blown over to next block.. photos taken.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A very dynamic weather pattern set up over the central U.S. during the day on the 9th. A deep trough formed aloft over the southeast U.S. with a strong southwest flow setting up over Iowa at all levels. During the afternoon and evening, the low level jet increased steadily and reached 50 to 70 kts by midnight. Considerable moisture advection took place with surface dewpoints rising into the low to middle 60s by evening. A strong warm front lifted north into Iowa during the afternoon. By the early evening hours it extended from west central Iowa into the east central and southeast counties of the state. This front served as a focusing mechanism for thunderstorm development. A strong elevated mixed layer was in place over the state during the afternoon of the 9th. This kept convection from developing until the evening hours. The freezing level was quite high for mid April, around 13,000 feet. By early evening, at the initiation of storm development, the atmosphere had become very unstable. Lifted indices were in the -9 to -12 C range with elevated CAPE feeding into the state in the 3000 to 5000 J/kg range. The atmosphere was very sheared with effective shear of 60 to 65 kts. As the moisture increased, precipitable water values increased to between 0.8 and 1.1 inches. There was considerable downdraft CAPE available, with 1100 J/kg available. CAPE in the -10 to -30 C layer of the atmosphere was between 500 and 1000 J/kg. The effective helicity in the low layers of the atmosphere was around 800 J/Kg. The LCL was around 1250 meters. Thunderstorms developed along the warm frontal boundary during the very late afternoon and evening hours. The storms formed more as discrete supercells rather than forming into a line. The strongest supercells moved through Onawa County along the northern Crawford County line into Sac County. Another strong supercell moved through Kossuth County. In addition to the tornadoes that occurred, there were scattered reports of hail ranging from golf ball to baseball size with the storms. There were a few reports of wind damage, however most of the damage that occurred was tornadic in nature. On the north edge of the storms, what appeared to be a gravity wave lifted northeast along the back side of the line. It produced a wind gust of near 60 MPH for a short period of time in Emmet County. Several tornadoes touched down across western into northwest Iowa. In Sac County, an EF3 tornado touched down with peak winds of 140 MPH. The path length was about 13 miles long and reached a mile in width at its widest. The tornado began north of Odebolt and ended about 6 miles northwest of Early. Damage was done to a farmstead and one home was totally destroyed. Shortly before that, a tornado touched down in Crawford County from northwest of Ricketts to to about 4 miles northeast of Schleswig. Damage was done to farmsteads along its path. Another tornado touched down in Sac County northwest of Odeboldt and tracked to just northeast of Early. This tornado had winds of 132 MPH, EF2 strength, with a half mile wide peak width. It was on the ground for about 13 miles. In what was the longest tornado track of the day, about 30 miles in length, a tornado touched down just west of Nemaha and tracked to about 3 1/2 miles southwest of Havelock through Sac, Buena Vista, and Pocahontas Counties. The tornado was EF3 in strength and had a peak width of 2 to 3 miles. Major damage occurred along the route with hog buildings destroyed, several farmsteads damaged or destroyed, and residential damage reported. A turkey containment was destroyed, with the building completely removed. Numerous hogs died in the tornado was well. There were at least 4 satellite tornadoes associated with this long track tornado. Two of the satellite tornadoes were a cyclonic/anticyclonic pair as they pushed north into Pocahontas County. Another tornado, related to the same parent cell, tracked southeast and crossed paths with the long track tornado in Pocahontas County. This tornado had peak winds of 170 MPH and was rated EF4. Several farmsteads were destroyed by the tornado. The path width was nearly 600 yards wide. Yet another tornado touched down in Sac County northwest of Nemaha, and tracked to about 9 miles northeast of Nemaha. It was on the ground for about 12 miles and had a peak width of 1/2 mile. Damage was done to farms and a hog confinement building. In Kossuth County, a tornado touched down briefly south of Algona and was on the ground for about a mile. It was 200 yards wide and was EF1 strength with 90 MPH winds. A smaller tornado touched down briefly southwest of Algona in Kossuth County. Damage occurred to a hog confinement building and to power lines. Following the NWS storm survey, there were two other tracks of EF-0 strength tornadoes discovered. One occurred in farm fields of Sac County, north-northwest of Odebolt. The path was about a mile long and 200 yards wide at its widest, with peak winds estimated at 65 MPH. The tornado had an erratic track which actually looped back on itself. Another tornado touched down in farm fields in Pocahontas County. It was also an EF-0 tornado with a path length of about 2.5 miles and maximum width of 250 yards. Winds with the tornado were around 100 MPH. Governor Terry Branstad proclaimed a State Disaster Declaration for Buena Vista, Sac, Calhoun, and Pocahontas Counties.

Reports of power lines taken down by tornado.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Apr 9, 6:30 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Apr 9, 6:30 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
630 PM CDT SAT APR 9 2011

...SEVERE WEATHER LIKELY TONIGHT AND SUNDAY OVER PORTIONS OF CENTRAL
IOWA...

.SHORT TERM /TONIGHT/...
CONCERNS REMAIN SEVERE WEATHER. MODELS CONTINUE TO FOCUS DEVELOPMENT
WEST NORTHWEST THIS EVENING WITH INTENSIFICATION EXPECTED DURING THE
EVENING HOURS. WARM FRONT SHOULD LIFT TO NEAR US 20 OVER THE NEXT
FEW HOURS. EXPECTING SFC MOISTURE CONVERGENCE OVER EASTERN
NEBRASKA/WESTERN IA TO ACT AS INITIATION ZONE AND ALSO AS AREA WHICH
SHOULD INTENSIFY AS EVENING CONTINUES. DISCRETE SUPERCELLS SHOULD
CONGEAL INTO AN AREA OF SUPERCELLS/STORMS ALONG THE WARM FRONTAL
BOUNDARY. CORFIDI VECTORS SUGGEST AN EAST/SOUTHEAST PROGRESSION
ALONG THE BOUNDARY THROUGH THE NIGHT. WITH SFC HELICITY REMAINING
FAVORABLE ALONG THE BOUNDARY AND DYNAMICS STRONG...STORMS SHOULD
HAVE LITTLE TROUBLE BEING MAINTAINED OVERNIGHT....ESPECIALLY NORTH.
LOWS WILL REMAIN RATHER WARM IN THE MID 60S SOUTH AND MID TO UPPER
50S NORTH...CLOSER TO THE WET BULB TEMPS THERE. WINDS OVERNIGHT WILL
REMAIN BRISK WITH SOUTH WINDS AT 15 TO 25 GUSTS TO 30 MPH OR HIGHER
AT TIMES.

.LONG TERM /SUNDAY THROUGH SATURDAY/...MAIN FORECAST CONCERN IS WITH
STRONG TROUGH AND SURFACE LOW PRESSURE SYSTEM TO PUNCH ACROSS THE
STATE ON SUNDAY.  MODELS IN DECENT AGREEMENT WITH TIMING OF SURFACE
LOW AND COLD FRONT TOMORROW. LEANED TOWARD A BLEND OF GFS/SREF
TOMORROW INTO MONDAY...THEN MAINLY ECMWF/GFS TUESDAY THROUGH THE END
OF THE WEEK.

SUNDAY...MODELS ARE MUCH QUICKER IN PUSHING DRY LINE EAST AND
PUTTING MUCH OF THE FORECAST AREA IN THE DRY SLOT SUNDAY.
INSTABILITY INCREASES ACROSS THE EASTERN PORTIONS OF THE FORECAST
AREA AND STORMS LOOK TO QUICKLY DEVELOP PAST 18Z. HAVE HIGHEST
POPS ACROSS THE EAST TO NORTHEAST WHERE THE LATEST DAY 2 MODERATE
RISK IS LOCATED. FAIRLY SHARP GRADIENT WITH POPS TOMORROW AS WITH
THE DRY SLOT PUNCHING IN AHEAD OF THE COLD FRONT. FROPA LOOKS TO
BE LATE AFTERNOON TO EARLY EVENING AND WINDS BEHIND FRONT ARE
LIKELY TO BE STRONG. VERY TIGHT PRESSURE GRADIENT AND GOOD PUNCH
OF POTENTIAL VORTICITY ADVECTION DIRECTLY BEHIND THE FRONT AND SO
INCREASED WINDS DURING THE AFTERNOON AND EVENING HOURS SUNDAY TO
REFLECT THIS TREND. COULD SEE SOME GUSTS TO NEAR 45-50KTS SUNDAY
AFTERNOON WITH AT 850MB RANGING CLOSE TO 60KTS.

MONDAY...ANOTHER STRONG WINDY DAY IS FORECAST WITH WINDS ATOP THE
MIXED LAYER AROUND 30-40KTS AND LIKELY WILL MIX DOWN THROUGH THE
AFTERNOON HOURS BEFORE DECOUPLING BY 23Z OR SO. KEPT WITH THE LIGHT
RAIN IN THE CAA REGIME OVERNIGHT SUNDAY INTO MONDAY MORNING ACROSS
NORTHERN IOWA...WHERE SOME LOW LEVEL MOISTURE RETURNS ALONG WITH
SOME SOME WEAK LIFT.

TUESDAY INTO WEDNESDAY...SURFACE HIGH PRESSURE BUILDS INTO THE
REGION ON TUESDAY AND PROVIDES A DRY AND MILD DAY FOR TUESDAY. A
WEAK UPPER LEVEL SHORTWAVE RIDES UP ALONG THE RIDGE DURING THE DAY
WEDNESDAY AND PROVIDES A DECENT SHOT OF POPS ACROSS THE NORTH
WEDNESDAY AFTERNOON INTO THE EVENING. NOT IMPRESSED WITH ANY
SEVERE WEATHER PARAMETERS...BUT THERE IS AT LEAST SOME WEAK
ELEVATED INSTABILITY WITH THIS SYSTEM AND MENTIONED THUNDER
WEDNESDAY NIGHT.

THURSDAY INTO SATURDAY...LATEST GFS/ECMWF ARE IN DECENT AGREEMENT
WITH STRONG CLOSE UPPER LOW LATE THURSDAY INTO FRIDAY.  ECMWF IS
FURTHER SOUTH THAN GFS BUT ARE IN FAIR AGREEMENT FOR BEING DAY 7.
HAVE MENTION OF SLIGHT POPS FRIDAY NIGHT INTO SATURDAY ON THE
BACKSIDE OF THIS NEXT UPPER LOW LATE IN THE WEEK.

&&

.AVIATION...
WARM FRONT EXTENDS FROM KDNS TO NEAR KMCW AT 2330Z AND WILL CONTINUE
TO LIFT NORTH INTO MN.  STORMS ARE FIRING IN ERN NEB AHEAD OF A DRY
LINE AND THESE STORMS WILL QUICKLY LIFT OFF TO THE NORTHEAST.  THESE
STORMS WILL ALSO QUICKLY BECOME SEVERE PRODUCING STRONG WIND GUSTS
AND LARGE HAIL.  THE LOW PRESSURE SYSTEM RESPONSIBLE FOR THIS WILL
LIFT NORTHEAST OVERNIGHT AND THROUGH SUNDAY DRAGGING A COLD FRONT
ACROSS THE TAF LOCATIONS.  STRONG STORMS WILL ONCE AGAIN DEVELOP
SUNDAY MORNING INTO THE AFTERNOON AS THE FRONT PUSHES ACROSS THE
STATE.  WINDS BEHIND THE FRONT WILL INCREASE DRAMATICALLY OUT OF THE
WEST OR SOUTHWEST AT 28G38KTS.  THE WIND WILL SHIFT TO THE NORTHWEST
AFTER THE TAF PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...REV
LONG TERM...KLP
AVIATION...FAB
Hazardous weather outlook, Apr 9, 5:07 PM CDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
507 PM CDT SAT APR 9 2011

IAZ004>007-015>017-023>028-033>039-044>048-057>059-101715-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-
507 PM CDT SAT APR 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING ACROSS
NORTHERN IOWA. A MODERATE RISK OF SEVERE WEATHER EXISTS IN NORTHERN
AND CENTRAL IOWA DURING THIS TIME. THE POTENTIAL FOR VERY LARGE
HAIL...DAMAGING WINDS AND TORNADOES WILL EXIST FOR THE
AREA...ESPECIALLY THIS EVENING.

RIVER FLOOD WARNINGS ARE ALSO IN EFFECT FOR PORTIONS OF THE UPPER
DES MOINES RIVER VALLEY. PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES WILL BE POSSIBLE
ON SUNDAY AFTERNOON...ESPECIALLY ALONG AND EAST OF INTERSTATE 35.

THERE IS A POTENTIAL FOR HIGH WINDS SUNDAY AFTERNOON FOLLOWING THE
PASSAGE OF THE DRY LINE DURING THE MID TO LATE AFTERNOON HOURS. AT
THIS TIME...THE POTENTIAL IS CONDITIONAL...BUT IF IT OCCURS WINDS
MAY GUST WELL ABOVE 50 MPH FOR A PERIOD OF TIME FROM LATE AFTERNOON
THROUGH EARLY EVENING.

STRONG AND GUSTY WINDS ARE LIKELY MONDAY WITH GUSTS IN EXCESS OF
45 MPH.

.SPOTTER INFORMATION STATEMENT...

AN EMERGENCY MANAGERS WEBINAR IS SCHEDULED FOR 230 PM TODAY...TO
DISCUSS THE SEVERE WEATHER POTENTIAL FOR THIS EVENING THROUGH SUNDAY.

SPOTTER ACTIVATION IS EXPECTED THIS EVENING AND AGAIN ON SUNDAY
AFTERNOON.

IAZ050-062-075-086-097-101715-
TAMA-POWESHIEK-MAHASKA-WAPELLO-DAVIS-
507 PM CDT SAT APR 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

DEVELOPMENT OF SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT...
ESPECIALLY NORTH OF HIGHWAY 30 WHERE A SLIGHT RISK OF SEVERE
THUNDERSTORMS EXISTS. DAMAGING WINDS AND LARGE HAIL WILL BE
POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A MODERATE RISK FOR SEVERE WEATHER EXISTS SUNDAY AFTERNOON INTO
THE EARLY EVENING. STRONG AND POTENTIALLY LONG TRACKED
TORNADOES...LARGE HAIL AND DAMAGING WINDS ARE ALL POSSIBLE.

THERE IS A POTENTIAL FOR HIGH WINDS SUNDAY AFTERNOON FOLLOWING THE
PASSAGE OF THE DRYLINE DURING THE MID TO LATE AFTERNOON HOURS. AT
THIS TIME...THE POTENTIAL IS CONDITIONAL...BUT IF IT OCCURS WINDS
MAY GUST WELL ABOVE 50 MPH FOR A PERIOD OF TIME FROM LATE AFTERNOON
THROUGH EARLY EVENING.

STRONG AND GUSTY WINDS ARE LIKELY MONDAY WITH GUSTS IN EXCESS OF
45 MPH.

.SPOTTER INFORMATION STATEMENT...

AN EMERGENCY MANAGERS WEBINAR IS SCHEDULED FOR 230 PM TODAY...TO
DISCUSS THE SEVERE WEATHER POTENTIAL FOR THIS EVENING THROUGH SUNDAY.

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS EVENING AND AGAIN
ON SUNDAY AFTERNOON.

IAZ049-060-061-070>074-081>085-092>096-101715-
MARSHALL-POLK-JASPER-CASS-ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-
CLARKE-LUCAS-MONROE-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
507 PM CDT SAT APR 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT WITH A SLIGHT
RISK OF SEVERE WEATHER...MAINLY WEST OF INTERSTATE 35 AND NORTH OF
INTERSTATE 80. LARGE HAIL...DAMAGING WINDS WILL BE POSSIBLE WITH
THESE STORMS TONIGHT WITH A FEW TORNADOES POSSIBLE DURING THE
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ON SUNDAY. THE THREAT
FOR A FEW TORNADOES...LARGE HAIL AND DAMAGING WINDS CONTINUES FOR
SUNDAY AFTERNOON...ESPECIALLY FOR LOCATIONS EAST OF I-35.

THERE IS A POTENTIAL FOR HIGH WINDS SUNDAY AFTERNOON FOLLOWING THE
PASSAGE OF THE DRYLINE DURING THE MID TO LATE AFTERNOON HOURS. AT
THIS TIME...THE POTENTIAL IS CONDITIONAL...BUT IF IT OCCURS WINDS
MAY GUST WELL ABOVE 50 MPH FOR A PERIOD OF TIME FROM LATE AFTERNOON
THROUGH EARLY EVENING.

STRONG AND GUSTY WINDS ARE LIKELY MONDAY WITH GUSTS IN EXCESS OF
45 MPH.

.SPOTTER INFORMATION STATEMENT...

AN EMERGENCY MANAGERS WEBINAR IS SCHEDULED FOR 230 PM TODAY...TO
DISCUSS THE SEVERE WEATHER POTENTIAL FOR THIS EVENING THROUGH SUNDAY.

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TONIGHT AND AGAIN ON
SUNDAY AFTERNOON.

REV

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Omaha, NE (KOAX), 00:00Z

0.6 hours before the tornado, 115 km from the path. April 10, 2011.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2011-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 3327 joules per kilogram, CIN -24, lifted condensation level 1533 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 00:00Z on 2011-04-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 270 square meters per square second, 0 to 6 km bulk shear 56 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
3327 J/kg
Mixed-layer CIN
-24 J/kg
Surface CAPE
3627 J/kg
Mixed-layer LCL
1533 m above ground
0-6 km bulk shear
56 kt
0-1 km bulk shear
25 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
403 m²/s²
Significant tornado parameter
3.7
Supercell composite
19.0
0-3 km lapse rate
7.1 K/km

Open this sounding in Storm Lab

Omaha, NE (KOAX), 12:00Z

11.4 hours after it, 115 km from the path. April 10, 2011.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2011-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 648 joules per kilogram, CIN -251, lifted condensation level 1542 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 12:00Z on 2011-04-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 44 square meters per square second, 0 to 6 km bulk shear 68 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
648 J/kg
Mixed-layer CIN
-251 J/kg
Surface CAPE
507 J/kg
Mixed-layer LCL
1542 m above ground
0-6 km bulk shear
68 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

The surface observations

Denison (DNS), 32 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Omaha radar (KOAX), 115 km away, was scanning. The volume nearest the touchdown began at 00:35 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2011 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of April 9, 2011

27 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 92:00 PM EDTEF0Menifee, KY0.3250$10,000
April 92:05 PM EDTEF0Wolfe, KY0.3100$30,000
April 93:45 PM EDTEF0City of Norton, VA0.440$50,000
April 94:35 PM EDTEF0Carter, TN0.950$20,000
April 94:50 PM EDTEF0Cleveland, NC0.5753$50,000
April 96:00 PM EDTEF1Washington, TN3.0150$75,000
April 96:08 PM EDTEF1Washington, TN0.6100$10,000
April 96:15 PM EDTEF0Unicoi, TN1.050$15,000
April 97:20 PM CDTEF3Monona, IA3.41,20014
April 98:20 PM CDTEF2Ida, IA4.1440$50,000
April 98:23 PM CDTEF3Sac, IA10.11,760$2.0 million
April 98:29 PM CDTEF2Sac, IA8.3660$1.0 million
April 98:38 PM CDTEF0Sac, IA0.6100$1,000
April 98:42 PM CDTEF1Ida, IA4.2200$100,000
April 99:08 PM CDTEF3Sac, IA29.42,640$13 million
April 99:14 PM CDTEF0Buena Vista, IA0.550
April 99:20 PM CDTEF1Cherokee, IA5.2300$100,000
April 99:24 PM CDTEF2Sac, IA1.6220$510,000
April 99:25 PM CDTEF1Buena Vista, IA1.1150$10,000
April 99:50 PM CDTEF0Buena Vista, IA0.250
April 99:50 PM CDTEF0Buena Vista, IA0.250
April 99:54 PM CDTEF4Pocahontas, IA3.2587$2.5 million
April 99:55 PM CDTEF1Pocahontas, IA1.6100$10,000
April 99:55 PM CDTEF1Pocahontas, IA1.6100$10,000
April 99:56 PM CDTEF2Pocahontas, IA0.9146$100,000
April 910:08 PM CDTEF1Pocahontas, IA2.4250$10,000
April 911:19 PM CDTEF1Kossuth, IA0.8100$150,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.